What caused hair loss and a pruritic scalp?
A Photo Quiz to Hone Dermatologic Skills
For several months, a 70-year-old man has experienced patchy hair loss and mild itching on the top of his scalp. Over-the-counter shampoos containing tar or zinc have not been effective. The hair loss has revealed the unusual pattern of his scalp skin. The only medication the patient takes is a statin.
What is the likely cause of the hair loss and pruritus?
B. Lichen planopilaris.
C. Cutaneous lupus erythematosus.
D. Normal male pattern hair loss.
E. Drug-induced hair loss.
Bonus question: Can you identify the scalp skin pattern?
(Answer on next page)
Case 1: Cutaneous lupus erythematosus
Patchy hair loss is not characteristic of male pattern baldness, nor is it typical of a drug-induced reaction—which usually features a diffuse pattern. This patient had cutaneous lupus erythematosus, C; the diag-nosis was confirmed by a biopsy that ruled out lichen planopilaris. Rapid plasma reagin testing excluded syphilis.
This patient received antimalarial therapy, which halted the loss of hair; however, scalp scarring from the initial cicatricial hair loss remained. Minimal, if any, hair regrowth can be expected.
Answer to the bonus question:
The thick folds in the patient’s scalp skin are characteristic of cutis verticis gyrata, which is not related to lupus and has no clinical significance. ■